North Carolina, 2005

Flash Flood in North Carolina, June 28, 2005

June 28, 2005 · NWS RAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 28, 10:21 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 10:21 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1121 AM EDT TUE JUN 28 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
12Z UPPER AIR ANALYSIS DEPICT VERY MOIST AIRMASS OVER CENTRAL NC.
PRECIP WATER VALUES HOVERING AROUND 1.8 INCHES. THUS...SHOWERS AND
STORMS WILL BE EFFICIENT RAIN PRODUCERS LEADING TO HEAVY DOWNPOURS.
IN ADDITION...DECENT 250MB DIVERGENCE WILL LIKELY AID IN
DEVELOPMENT/SUSTAINING CONVECTION OVER THE WESTERN PIEDMONT.

WIND PROFILE INDICATES A BIT MORE WIND THAN YESTERDAY THUS SHOULD
SEE SOME MOVEMENT OF CELLS TO THE N-NE COMPARED TO THE NEARLY
STATIONARY STORMS OBSERVED MONDAY. WILL MAINTAIN LOW CATEGORICAL TO
HIGH LIKELY POPS (W TO E) THIS AFTERNOON AND TONIGHT. PLACED
EMPHASIS ON HEAVY RAIN ALONG AND WEST OF U.S. 1.

BRIEF PERIODS OF SUN THIS AFTERNOON SHOULD ALLOW MOST AREAS TO REACH
PROJECTED MAX TEMPS. ONLY CONCERN IS THE FAR WEST WHERE PROLONG RAIN
MAY RESULT IN MAX TEMPS A CATEGORY COOLER THAN FORECAST.

&&

.PREVIOUS DISCUSSION...
(ISSUED 300 AM EDT TUE JUN 28 2005)

SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
GFS CONTINUES TO GENERATE GRID FEEDBACK PRECIPITATION. IN SPITE OF
THIS THERE ARE SOME SIMILARITIES BETWEEN THE ETA/NAM AND GFS. HIGH
VALUES OF PRECIPITABLE WATER EXPECTED TO EDGE EVEN HIGHER THROUGH
MID MORNING THURSDAY...WHEN A WEAK TROUGH WILL SHIFT WINDS MORE WEST
AND DRY THINGS OUT A BIT. WEAK SPEED CONVERGENCE IN ETA/NAM KEEPING
FORECAST OF HEAVIEST RAINFALL IN SOUTH CAROLINA TODAY. MODELS IN
ROUGH AGREEMENT IN INCREASING 850 MILLIBAR FLOW LATE TONIGHT OVER
THE EAST PARTS OF THE NORTH CAROLINA AND PERSISTING UNTIL THE TROUGH
PASSAGE THURSDAY. THUS THE BETTER PRECIPITATION AMOUNTS OVER THE
NEXT 36 HOURS ARE EXPECTED TO BE IN THE EASTERN TWO THIRDS OF
CENTRAL NORTH CAROLINA. AM WARY OF EMPHASIZING ANY FLOOD THREAT OVER
AND AREA OF MOSTLY SANDY SOILS AND LITTLE TERRAIN THAT ON A WHOLE
HAS BEEN RELATIVELY DRY RECENTLY. A POSSIBLE FLOOD WATCH SOMETIME
DURING THIS PERIOD CAN NOT BE RULED OUT BUT CONFIDENCE AND MODEL
CONVERGENCE WILL HAVE TO BE HIGHER.

WILL LIKELY SEE A DROP OFF IN CONVECTION THURSDAY WITH ANY EARLY
EVENING SHOWERS DYING RELATIVELY QUICKLY.

AFTERNOON TEMPERATURES LITTLE CHANGED ALTHOUGH DID RISK PUSHING
EVERYONE INTO THE 90S THURSDAY. LOWS CONTINUE GENERALLY ON THE HIGH
SIDE OF 70.

LONG TERM (FRIDAY THROUGH MONDAY)...
FRIDAY LOOKING HOT WITH DIURNAL RAIN CHANCES. WILL CONTINUE TO RISK
LEAVING THE WEEKEND MOSTLY DRY...ALTHOUGH GFS IS ATTEMPTING TO
DEVELOP A WEAK LOW IN THE SOUTHEAST. WILL CONTINUE TO FAVOR THE
SURFACE HIGH PRESSURE TO THE NORTH AT THIS TIME AND GENERAL DRYNESS
INTO MONDAY.

AVIATION...
SHOWERS WILL BE WIDELY SCATTERED ACROSS THE AREA THROUGH THE
AFTERNOON. WILL HAVE VCSH WITH VFR CEILINGS AND VISIBILITIES THROUGH
THE EVENING. EXPECT SIMILAR LOWING OF CEILINGS AND VISIBILITIES TO
LAST NIGHT DUE TO A MOIST AIR MASS IN PLACE...GIVING GENERALLY MVFR
VISIBILITY WITH IFR CEILINGS. AS LAST NIGHT FAY WILL GO LOWER TO
IFR VISIBILITY AND LIFR CEILINGS. EXPECT AS RISE IN CEILINGS SIMILAR
TO THIS MORNING...LIFTING TO VFR BY 16Z.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WSS
Hazardous weather outlook, Jun 28, 4:55 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT TUE JUN 28 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
555 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER THERE IS SOME
INDICATION WEDNESDAY AND WEDNESDAY NIGHT COULD HAVE A POTENTIAL
FOR HEAVY RAINS. THE EASTERN TWO THIRDS OF CENTRAL NORTH CAROLINA
APPEARS TO BE MORE FAVORED THAN THE WEST. CONFIDENCE IN ANYTHING
MORE THAN AN ISOLATED FLOOD THREAT CONTINUES TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 28, 9:30 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT TUE JUN 28 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-282100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1030 AM EDT TUE JUN 28 2005

...HEAVY RAIN AND LOCALIZED FLOODING POSSIBLE THIS AFTERNOON AND
EVENING...

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL NORTH
CAROLINA THIS AFTERNOON AND THIS EVENING. THE STORMS WILL PRODUCE
VERY HEAVY RAIN AND MAY MOVE REPEATEDLY OVER THE SAME AREAS.
RAINFALL AMOUNTS COULD REACH BETWEEN 1 AND 3 INCHES IN AN HOUR.
THIS COULD RESULT IN SOME LOCALIZED FLOODING...ESPECIALLY IN URBAN
AREAS.

AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS. IF
HEAVY RAINS OR FLOODING ARE OBSERVED OR A FLASH FLOOD WARNING IS
ISSUED...BE PREPARED TO MOVE TO HIGHER GROUND.

DGS
Special weather statement, Jun 28, 9:33 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1033 AM EDT TUE JUN 28 2005

NCZ073-074-083-084-281630-
ANSON-MONTGOMERY-RICHMOND-STANLY-
1033 AM EDT TUE JUN 28 2005

...AREAS OF HEAVY RAIN WILL MOVE ACROSS RICHMOND...
MONTGOMERY...STANLY AND ANSON COUNTIES THROUGH 1230 PM EDT...

AT 1028 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND A FEW
THUNDERSTORMS APPROACHING THE SOUTHERN PIEDMONT OF CENTRAL NORTH
CAROLINA FROM SOUTH CAROLINA. THE SHOWERS AND STORMS WERE MOVING
NORTH AT 15 MPH.

THESE SHOWERS AND STORMS WILL OVERSPREAD SECTIONS OF ANSON AND
RICHMOND COUNTIES BETWEEN 11 AM AND 12 NOON...AND PARTS OF STANLY
AND MONTGOMERY COUNTIES BETWEEN 12 NOON AND 1 PM. SINCE THE AIRMASS
IS VERY MOIST...THESE SHOWERS AND STORMS WILL PRODUCE RAINFALL
AMOUNTS AROUND AN INCH IN LESS THAN AN HOUR. THIS WILL RESULT IN
EXTENSIVE PONDING OF WATER ON AREA ROADWAYS...AND POSSIBLY LOCALIZED
FLOODING OF SMALL CREEKS AND STREAMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK OF BEING
STRUCK BY LIGHTNING. DONT TAKE ANY CHANCES....TAKE SHELTER
IMMEDIATELY.

WSS

The radar

The Columbia radar (KCAE), 163 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stanly

When
June 28, 12:40 PM EST to 1:30 PM EST
Where
Stanly County, Cottonville
Reported by
LAW ENFORCEMENT
Coordinates
35.200, -80.200

Secondary roads and bridges were under water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455881.